Jump to content
Sign in to follow this  
Riffick

Is 10 to 15mg nortriptyline risky?

Recommended Posts

Riffick

I general, how easily do people become dependent on nortriptyline? 

 

I really don't want to become dependent on nortriptyline and later have to taper it over months with similar withdrawal symptoms to my benzos.  So I would welcome any views on the risks involved in my use of nortriptyline.

 

BACKGROUND:  I am taking 10mg nortriptyline to help reduce the terrible head aches and head pressure I have been getting during my taper off benzos. (After 10 years of taking different benzos, I have tapered from 18mg diazepam to 2mg over 20 months.)  I may even have to increase the nortriptyline to 15mg or 20mg if my headaches return.  I hope to take the 10-15mg nortriptyline for a total time of 6 to 8 months.  I have never taken nortriptyline before and the last antidepressant I took was Parnate about 15 years ago.

 

I know from my benzo experience and from hanging out on another benzo board that everyone responds differently but any generalizations would still be useful in helping me decide how to use nortriptyline.

 

Thank you for any advice or information.

 

 

 

Share this post


Link to post
Share on other sites
Meimeiquest

Alto wrote to someone once that part of the reason SSRI's were developed was the difficulty with WD from the tricyclics. Apart from that I know nothing. As I proceed through tapering, I just become more sensitive. On the other hand, I don't regret the drugs that I added in during tapers. At the points I added them, I didn't understand the symptoms I was having well enough to manage them without freaking out.

Share this post


Link to post
Share on other sites
Altostrata

Nortriptyline is as difficult to go off as any other psychiatric drug. When you are ready to go off, plan on tapering.

Share this post


Link to post
Share on other sites
Altostrata

US official information http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682620.html

 

Do not stop taking nortriptyline without talking to your doctor. If you suddenly stop taking nortriptyline, you may experience withdrawal symptoms such as headache, nausea, and weakness. Your doctor will probably want to decrease your dose gradually.

 

Share this post


Link to post
Share on other sites
Riffick

<text removed>  

Share this post


Link to post
Share on other sites
Riffick

Nortriptyline is as difficult to go off as any other psychiatric drug. When you are ready to go off, plan on tapering.

 

 

Oh no ...  it's probably going to have to be a taper.  Sigh!

 

If I was the sort of person who would go at no more than half the speed of Ashton's benzo schedules, then what sort of time scale could I be looking at to get off 15mg nortriptyline?

Share this post


Link to post
Share on other sites
Riffick

 

Hiya Alto.  Thank you for the link.  Crug pharmacokinetics are not the real issue.  Just as with benzos, it's the neuro-adaptations and disrupted homeostasis that I am more concerned about.

 

I've had a very tough ride with benzos.  It wasn't until I read Bliss John's second book (where she pointed out that callers to her helpline were just as likely to be withdrawing from AD's as from benzos) that I realized that ADs had a withdrawal syndrome whose symptoms are similar to benzo withdrawal.

 

I've seen several people who were in benzo withdrawal try other benzos, phenibut, or alcohol because those things genuinely do help ... but they ended up with an even worse tangle of dependencies than they started with.  

 

So I want to be safe rather than sorry.  If someone asked me if 1mg diazepam for 6 months was a big problem I would say it is unlikely;  but if they said 10mg for 3 months then I would say be careful;  and if they said 20mg for 8 months I would say the chances are greater than even of getting dependent (even allowing for the fact that the majority of benzo users can stop without significant difficulty).  

 

I'm hoping someone can say something similar about my nortriptyline: 10-15mg nortriptyline for a total time of 6 to 8 months.

 

Thank you for any advice.

Share this post


Link to post
Share on other sites
Altostrata

Yes, you run the risk of withdrawal syndrome. You can experience neuro-adaptations and disrupted homeostasis on low doses of psychiatric drugs also.

 

Withdrawal symptoms are NOT dosage-dependent.

 

You're trying to rationalize taking 10-15mg nortriptyline for a total time of 6 to 8 months. Especially since you've experienced benzo withdrawal, you need to factor in the possibility of withdrawal difficulties, as your nervous system may be more susceptible to them.

Share this post


Link to post
Share on other sites
Riffick

Hello Alto.  I've decided to come off the nortriptyline and recently finished it.  Sorry if I sounded confused and anxious but that's because I was.  Thank you for your help and patience.  It is appreciated.

 

Now all I have left to taper is my benzo!

Share this post


Link to post
Share on other sites
Altostrata

Good to hear, Riffick. How much were you taking and how did you come off?

 

Please start an Introductions topic for yourself so we can follow what's going on with you.

Share this post


Link to post
Share on other sites

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
Sign in to follow this  

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy